Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 133, NWS Columbia, SC

July 21, 2018Fairfield County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2018, 10:05 PM EDT for Fairfield County, Lancaster County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 10:05 PM EDT (02:05 UTC)
Expired
Jul 21, 2018, 10:45 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fairfield County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:42 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WUUS52 KCAE 220205
SVRCAE
SCC039-057-220245-
/O.NEW.KCAE.SV.W.0133.180722T0205Z-180722T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1005 PM EDT SAT JUL 21 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fairfield County in central South Carolina...
  Southwestern Lancaster County in central South Carolina...

* Until 1045 PM EDT.

* At 1005 PM EDT, a severe thunderstorm was located over Blackstock,
  or 12 miles northwest of Winnsboro, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Fairfield and southwestern Lancaster Counties.

This includes Interstate 77 between mile markers 41 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3461 8080 3450 8081 3446 8088 3442 8084
      3438 8094 3450 8125 3456 8123 3454 8088
      3457 8087 3460 8089
TIME...MOT...LOC 0205Z 272DEG 17KT 3454 8119 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS
1 follow-up statement
472 
WWUS52 KCAE 220237
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1037 PM EDT SAT JUL 21 2018

SCC039-057-220246-
/O.EXP.KCAE.SV.W.0133.000000T0000Z-180722T0245Z/
Fairfield SC-Lancaster SC-
1037 PM EDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAIRFIELD AND
SOUTHWESTERN LANCASTER COUNTIES WILL EXPIRE AT 1045 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
central South Carolina.

LAT...LON 3461 8080 3450 8081 3446 8088 3442 8084
      3438 8094 3450 8125 3456 8123 3454 8088
      3457 8087 3460 8089
TIME...MOT...LOC 0236Z 278DEG 17KT 3451 8102 

$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:51 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 6:51 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
651 PM EDT Sat Jul 21 2018

.SYNOPSIS...
A deepening upper trough and surface boundary will lead to
chances of showers and thunderstorms, some possibly severe,
tonight and Sunday. The deep upper trough will then remain over
the E CONUS through late next week, providing a continued good
chance of showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Negatively tilted upper trough over the Ohio Valley into west
Carolina this evening. Convection developing upstream ahead in
the foothills of SC/NC this evening as suggested by high
resolution models. SPC has put the western portion of the CWA in
a severe thunderstorm watch until 2 am. Strong mid level short
wave over east TN/NW GA moving east-southeast and models
suggest increasing large scale ascent across the region this
evening into the overnight. The air mass appears to be capped at
the moment with limited cumulus across the area, especially in
the CSRA. However, model soundings indicate moderate to strong
CAPE thru the evening and given strong dynamics, the cap is
likely to break at some point. Increasing deep layer shear
associated with mid level jet advecting northeast from central
GA and dry air aloft support severe thunderstorms with damaging
wind main threat. DCAPE is around 1500 J/Kg. Large hail also
possible. Expect at least scattered convection late this evening
into the overnight well ahead of a surface cold front which is
expected to move into the area around daybreak. A watch may be
needed east of the current watch at some point and will monitor
trends as the storms move through the Piedmont. Overnight lows
will generally be in the low 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
On Sunday, the upper low over the Ohio Valley will continue to
drift southward as deep ridging over the Atlantic blocks the
eastward progression of systems. The main trof axis will be
close enough to the area that advection of vorticity should be
generally minimal, and the dry air that has been entrained on
the south and west side will move over central SC and the CSRA.
This will keep showers and thunderstorms spotty during the
afternoon despite supportive mid level tamps and lapse rates
for convection. A strong storm or two cannot be ruled out, but
coverage will be on the low side for July.

By Monday, the upper low will have dropped into southern Georgia,
and deep southerly to southeasterly flow will become established.
Model guidance has pretty high chances of rain, but it probably
won't be until late in the day with mid level dry air in place
during the morning.

Moistening will continue into Tuesday, and with little change in the
overall pattern to the continued strong Atlantic block, chances of
thunderstorms look higher than average once again.

Temps will be a couple of degrees below normal during the afternoons
with considerable cloud cover expected, while min temps will be near
normal in the lower 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
More of the same is expected Wednesday and Thursday as the upper low
moves little. Numerous afternoon and evening thunderstorms are again
expected to develop, with afternoon max temps remaining around 90,
give or take a couple of degrees.

The upper low may weaken by the end of the week, allowing for a
little drying, but typical July afternoon/evening convection
would still be expected as modest instability develops each
afternoon.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
VFR conditions for much of the TAF period...with restrictions
possible near convection this evening and overnight. There may
be some stratus around daybreak but confidence not high.

Weak cap remains across the area and at 22z, little in the way
of cumulus at the present time. Some high clouds across east
SC. Convection developing in the Upstate and expected to move
east-southeast during the evening. So there is potential for
thunderstorms near the Terminals this evening from about 03z-
06z. Convection expected to be scattered, will continue with
VCTS at Terminals due to uncertainty at this time. Stratus
possible late tonight although latest lamp and HRRR suggest no
restrictions. Winds southwest 5 to 10 knots.

EXTENDED AVIATION OUTLOOK...Scattered afternoon and evening
thunderstorms Sunday. Increased chance rain and possible
associated restrictions from Monday thru Thursday. Late
night/morning fog/stratus possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 21, 9:20 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
920 PM EDT Sat Jul 21 2018

GAZ040-063>065-SCZ015-018-020-021-025-026-230130-
Lincoln-McDuffie-Columbia-Richmond-Lancaster-McCormick-Newberry-
Fairfield-Edgefield-Saluda-
920 PM EDT Sat Jul 21 2018

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe thunderstorms possible on Sunday afternoon and
evening. Heavy rain with localized flooding possible Monday through
Wednesday with an upper low situated just west of the forecast area
with deep moist, southerly flow over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ077-SCZ016-022-027>031-035>038-041-230130-
Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken-Sumter-
Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
920 PM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Severe thunderstorms possible tonight with damaging wind gusts and
hail the primary threats. However, an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe thunderstorms possible on Sunday afternoon and
evening. Heavy rain with localized flooding possible Monday through
Wednesday with an upper low situated just west of the forecast area
with deep moist, southerly flow over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 9:57 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
957 PM EDT SAT JUL 21 2018

SCZ018-220245-
McCormick SC-
957 PM EDT SAT JUL 21 2018

...Strong Thunderstorms Will Impact Portions of northwestern
McCormick County Until 1045 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 955 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lake Strom Thurmond, or 13 miles southeast
of Elberton, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington and Mount
Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond and Lake Russell should move to shore
and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
      3406 8233 3397 8230 3396 8257 3398 8258
      3399 8257 3400 8259 3402 8259
TIME...MOT...LOC 0155Z 269DEG 36KT 3402 8266

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:57 PM EDTSpecial Weather StatementCAEMcCormick48 min
Jul 21, 10:32 PM EDTSpecial Weather StatementCAEChesterfield28 min
Jul 21, 11:05 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick40 min
Jul 21, 11:40 PM EDTSpecial Weather StatementCAESaluda50 min
Jul 21, 11:44 PM EDTSpecial Weather StatementCAEMcCormick46 min
Jul 22, 12:09 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick51 min
Jul 22, 12:46 AM EDTSpecial Weather StatementCAEAiken59 min
Jul 22, 1:59 AM EDTSpecial Weather StatementCAECalhoun, Clarendon, Orangeburg61 min
Jul 22, 2:18 AM EDTSpecial Weather StatementCAEChesterfield57 min
Jul 22, 7:10 PM EDTSpecial Weather StatementCAELancaster50 min
Jul 22, 7:50 PM EDTAreal Flood AdvisoryCAEKershaw, Lancaster42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.